Cerebral haemorrhage induced by warfarin - the influence of drug-drug interactions
2007 (English)In: Pharmacoepidemiology and Drug Safety, ISSN 1053-8569, E-ISSN 1099-1557, ISSN 1, Vol. 16, no 3, 309-315 p.Article in journal (Refereed) Published
Purpose: To evaluate the frequency, severity and preventability of warfarin-induced cerebral haemorrhages due to warfarin and warfarin-drug interactions in patients living in the county of Östergötland, Sweden.
Methods: All patients with a diagnosed cerebral haemorrhage at three hospitals during the period 2000-2002 were identified. Medical records were studied retrospectively to evaluate whether warfarin and warfarin-drug interactions could have caused the cerebral haemorrhage. The proportion of possibly avoidable cases due to drug interactions was estimated.
Results: Among 593 patients with cerebral haemorrhage, 59 (10%) were assessed as related to warfarin treatment. This imply an incidence of 1.7/100 000 treatment years. Of the 59 cases, 26 (44%) had a fatal outcome, compared to 136 (25%) among the non-warfarin patients (p < 0.01). A warfarin-drug interaction could have contributed to the haemorrhage in 24 (41%) of the warfarin patients and in 7 of these (12%) the bleeding complication was considered being possible to avoid.
Conclusions: Warfarin-induced cerebral haemorrhages are a major clinical problem with a high fatality rate. Almost half of the cases was related to a warfarin-drug interaction. A significant proportion of warfarin-related cerebral haemorrhages might have been prevented if greater caution had been taken when prescribing drugs known to interact with warfarin.
Place, publisher, year, edition, pages
2007. Vol. 16, no 3, 309-315 p.
warfarin, cerebral haemorrhage, drug interactions, prevention
Medical and Health Sciences
IdentifiersURN: urn:nbn:se:liu:diva-12849DOI: 10.1002/pds.1291OAI: oai:DiVA.org:liu-12849DiVA: diva2:17204